"Hearst Magazines and Yahoo may earn commission or revenue on some items through the links below."
Most docs prefer you get your daily dose of vitamins through whole food sources, but let’s be real: That's not always possible. Busy mornings dashing out the door, long days at the office, and packed evenings can mean the food route isn't always possible, and a vitamin might be necessary. But what do ya do when your vitamins bring on nausea?
A quick lesson: Vitamins are a great little group of organic substances that are needed for cell growth, development, and functioning within the body. But that doesn't mean ingesting them in supplement form always comes without side effects.
The nausea is most likely some combination of four different factors, says Niket Sonpal, MD, assistant clinical professor at Touro College of Osteopathic Medicine in New York. "It is a very common issue," he says. "We notice it more commonly in millennials than older people because it’s largely due to the grab-and-go lifestyle."
4 Reasons You Feel Nauseous After Taking Vitamins
It's probably one (or a combo) of these issues—and they are fixable.
1. You're taking your vitamins on an empty stomach.
This is a no-no, says Dr. Sonpal. When you take a vitamin—regardless of the type—it causes some minor irritation in your otherwise empty stomach. It typically takes two to three hours for the vitamins to pass into the intestines, at which time there will be no more irritation and no more nausea.
If you take your vitamins with an actual meal, you avoid the issue altogether, says Dr. Sonpal. Not hungry for a full meal, but want to take your vitamins while you remember? Enjoy a small snack (even a few crackers or apple slices) with your vitamins to avoid any feelings of nausea.
2. You’re overloading on irritating vitamins.
The yucky feeling could have to do with which vitamin you’re taking. Vitamins C, E, and iron all tend to cause more irritation to your stomach, says Dr. Sonpal. If your multivitamin is high in one of these three and you’re having stomach problems, you might want to consider switching formulas.
You'll also be more prone to nausea if you go over your daily recommended dietary allowance (RDA). That's 75 milligrams of vitamin C, 15 milligrams of vitamin E, and 18 milligrams of iron, according to the National Institutes of Health Office of Dietary Supplements. Make sure to stick within the guidelines unless a doctor told you to do otherwise.
The caveat: Dr. Sonpal points out that some people will experience nausea or other GI issues regardless, due to individual sensitivities.
3. The vitamin form you're taking doesn't vibe with your body.
It could simply be the way the vitamin is delivered—i.e. is it a chewable, a gummy, or a coated capsule? Coatings keep the vitamin from dissolving as fast, but they can cause irritation in your stomach.
"If you take a coated vitamin and are still feeling nauseous with food, check with your doctor to see if there’s a different formula you can take," suggests Dr. Sonpal. If coated capsules are a problem for you, chewables or gummies could be a worthwhile alternative.
4. You’re taking too many fat-soluble vitamins.
The previous three issues are pretty easy to fix, but there might also be a more chronic reason why you feel yucky. "That comes from taking too many fat-soluble vitamins—the ones we most commonly encounter are vitamins A, D, E, and K,” says Dr. Sonpal.
With non-fat soluble vitamins, if you get too much, you simply pee them out—no harm done. But fat-soluble vitamins leave deposits in your body, so you can end up overloading on them and doing some harm. If this is the case, the nausea won’t go away after a few hours, even if you have some food. "If you notice you’re having chronic nausea see your doctor and back off those vitamins immediately because that can be dangerous," says Dr. Sonpal.
To avoid this, don't exceed the RDA: that's 700 micrograms of vitamin A, 600 international units of vitamin D, 15 milligrams of vitamin E, and 90 micrograms of vitamin K.
How To Avoid Getting Nauseous From Taking Vitamins
Here's a recap of the best tweaks to make to your routine to avoid feeling icky after you pop your supps.
1. Switch up *when* you take them.
If you are not used to eating first thing in the morning, you can simply take your vitamins with lunch or dinner instead. Also, take vitamins with a good amount of water to help with absorption, says Arielle Levitan, MD, co-founder Vous Vitamin LLC and author of The Vitamin Solution: Two Doctors Clear the Confusion About Vitamins and Your Health. A full 8-ounce glass is ideal.
It is also best to avoid taking vitamins immediately before or after exercise, which can subsequently cause nausea, so plan your daily vitamin intake accordingly.
2. Don't take vitamins at the same time as other medications.
It may be super simple to take all of your pills at once and call it a day, but one of the easiest ways not to get nauseous after taking vitamins is by taking them without other medications or supplements.
“For instance, some women don't feel well when taking their birth control pills and multivitamins at the same time,” says Debanjan Banerjee, MD, consultant at DoctorSpring and a consultant geriatric psychiatrist at the National Institute of Mental Health and Neurosciences.
A simple solution, Dr. Banerjee says, is to “show your doctor both your vitamins and medications to know if they are indeed safe to be consumed together.”
3. Try a different type.
“Tablets are swallowed whole and broken down by your stomach acids,” says Liana Casusi, a licensed MD and consultant for Oh So Spotless. “Coated capsules tend to have a protective covering, which decreases acid production, [while] gummies are chewed before swallowing, facilitating better digestion.”
If you are having problems with nausea, try another form of the vitamin, which may work better with your system.
4. Double check the label for any instructions.
Some vitamins have special instructions, so do not skip over the fine print! Dr. Banerjee gives this example: “Iron is best absorbed on an empty stomach or with a small amount of food. Don't take it within two hours of eating milk, high-fiber foods, or food or drinks with caffeine.”
If vitamins are making you nauseous, take a second look at the label and make sure you are not missing any notes on proper consumption.
5. Check your dosages.
Too much a good thing can be a bad thing and that includes vitamins. “Make sure you are not taking too much of one specific vitamin, says double board-certified integrative and functional medicine physician and bestselling author Sheetal DeCaria, MD.
6. Eat balanced, nutritious meals as often as you can.
Instead of taking multiple vitamins to fill the gaps in your diet, try revisiting your current diet and lifestyle and see if you can make any tweaks there. “More often than not, healthy meals can provide most of the vitamins and minerals that our body needs every day,” says Dr. Casusi. “This eliminates the need to take several supplements that can cause nausea.”
You Might Also Like